Hail, Iron
- When
- March 28, 5:49 PM CST to 6:05 PM CST
- Where
- Iron County, 0.63 mi SE of Pilot Knob
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.622, -90.644
A stationary front across southern portions of Missouri helped to trigger showers and thunderstorms. Some of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A stationary front across southern portions of Missouri helped to trigger showers and thunderstorms. Some of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 28, 5:22 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 622 PM CDT WED MAR 28 2012 .SHORT TERM... ISSUED AT 320 PM CDT WED MAR 28 2012 (TONIGHT THROUGH FRIDAY) PRIMARY CONCERN IN THE SHORT TERM IS POPS TONIGHT THROUGH FRIDAY. QUASI-STATIONARY FRONT EXTENDS FROM NEAR FARMINGTON WEST-NORTHWEST BETWEEN COLUMBIA AND SEDALIA TO NEAR TOPEKA. UNSTABLE AIRMASS IS EVIDENT IN CUMULUS FIELD SOUTH OF THE FRONT AND SHOWERS ARE ALREADY BREAKING OUT SOUTH OF THE ST LOUIS METRO AREA. EXPECT WIDELY SCATTERED SHOWERS TO CONTINUE ALONG AND SOUTH OF THE FRONT THIS AFTERNOON AND INTO THIS EVENING...BUT THE MAIN SHOW WILL DEVELOP ACROSS SOUTHERN NEBRASKA AND NORTHERN KANSAS WHERE INSTABILITY AND FORCING IS GREATEST. SOME QUESTION AS TO WHAT CONVECTIVE MODE THE STORMS WILL ULTIMATELY TAKE. INSTABILITY AND SHEAR IS GREAT ENOUGH FOR SOME ORGANIZATION...AND THE HRRR HAS ALTERNATELY BEEN DEVELOPING DISCRETE SUPERCELLS...BOW ECHOS...AND OCCASIONALLY MULTICELL CLUSTERS. THINK EITHER THE MULTICELL CLUSTER OR BOW ECHO IS MOST LIKELY. FORWARD PROPAGATING CORFIDI VECTORS WOULD MOVE ANY MCS THAT DEVELOPS EAST-SOUTHEAST INTO WESTERN MISSOURI. STORMS SHOULD RUN OUT OF INSTABILITY AS THEY APPROACH CENTRAL MISSOURI AND SHOULD BE IN THE WANING PHASE. WILL CONTINUE THE CHANCE FOR WIDELY SCATTERED THUNDERSTORMS ON THURSDAY AS FRONT LIFTS BACK ACROSS THE AREA...THEN ANOTHER SHOT OF PRECIP THURSDAY NIGHT AS A SHORTWAVE RIPPLES ACROSS IOWA AND MISSOURI ACCOMPANIED BY ANOTHER WEAK COLD FRONT. CARNEY && .LONG TERM... ISSUED AT 320 PM CDT WED MAR 28 2012 (SATURDAY THROUGH WEDNESDAY) PRIMARY CONCERN IN THE SHORT TERM IS POPS TONIGHT THROUGH FRIDAY. QUASI-STATIONARY FRONT EXTENDS FROM NEAR FARMINGTON WEST-NORTHWEST BETWEEN COLUMBIA AND SEDALIA TO NEAR TOPEKA. UNSTABLE AIRMASS IS EVIDENT IN CUMULUS FIELD SOUTH OF THE FRONT AND SHOWERS ARE ALREADY BREAKING OUT SOUTH OF THE ST LOUIS METRO AREA. EXPECT WIDELY SCATTERED SHOWERS TO CONTINUE ALONG AND SOUTH OF THE FRONT THIS AFTERNOON AND INTO THIS EVENING...BUT THE MAIN SHOW WILL DEVELOP ACROSS SOUTHERN NEBRASKA AND NORTHERN KANSAS WHERE INSTABILITY AND FORCING IS GREATEST. SOME QUESTION AS TO WHAT CONVECTIVE MODE THE STORMS WILL ULTIMATELY TAKE. INSTABILITY AND SHEAR IS GREAT ENOUGH FOR SOME ORGANIZATION...AND THE HRRR HAS ALTERNATELY BEEN DEVELOPING DISCRETE SUPERCELLS...BOW ECHOS...AND OCCASIONALLY MULTICELL CLUSTERS. THINK EITHER THE MULTICELL CLUSTER OR BOW ECHO IS MOST LIKELY. FORWARD PROPAGATING CORFIDI VECTORS WOULD MOVE ANY MCS THAT DEVELOPS EAST-SOUTHEAST INTO WESTERN MISSOURI. STORMS SHOULD RUN OUT OF INSTABILITY AS THEY APPROACH CENTRAL MISSOURI AND SHOULD BE IN THE WANING PHASE. WILL CONTINUE THE CHANCE FOR WIDELY SCATTERED THUNDERSTORMS ON THURSDAY AS FRONT LIFTS BACK ACROSS THE AREA...THEN ANOTHER SHOT OF PRECIP THURSDAY NIGHT AS A SHORTWAVE RIPPLES ACROSS IOWA AND MISSOURI ACCOMPANIED BY ANOTHER WEAK COLD FRONT. THE FRONT WILL CONTINUE SOUTH INTO THE LOWER MISSISSIPPI VALLEY BY SATURDAY BRINGING AN END TO THE PRECIP CHANCES FOR THE WEEKEND. TEMPERATURES SHOULD REMAIN ABOVE NORMAL IN THE UPPER 70S TO THE LOWER 80S. A SHARP TROF WILL DEVELOP OVER THE PLAINS SUNDAY NIGHT INTO MONDAY WITH SURFACE CYCLOGENESIS TAKING PLACE OVER THE NORTHEAST PLAINS OR THE UPPER MIDWEST. SOME TIMING DIFFERENCES ON MEDIUM RANGE MODELS IS MAKING PRECIP TIMING DIFFICULT...BUT EXPECT SHOWERS AND THUNDERSTORMS TO BE IN THE AREA MONDAY AND MONDAY NIGHT...POSSIBLY LINGERING INTO TUESDAY. EXPECTING TEMPERATURES BEHIND THE FRONT TO BE MORE SEASONABLE IN THE 60S AND LOWER 70S. CARNEY && .AVIATION... ISSUED AT 607 PM CDT WED MAR 28 2012 A STATIONARY FRONT STRETCHED FROM SOUTHERN IL ACROSS SOUTHEAST MO INTO NORTHERN KANSAS EARLY THIS EVENING. THE AIR MASS ALONG AND SOUTH OF THIS BOUNDARY WAS UNSTABLE AND WAS FUELING A COUPLE OF AREAS OF THUNDERSTORMS...ONE IN EASTERN KANSAS AND ANOTHER AREA ACROSS SE MO INTO SRN IL. CURRENT INDICATIONS ARE THE ACTIVITY OVER EASTERN KS WILL GROW INTO A THUNDERSTORM COMPLEX OR PERHAPS ANOTHER REGION WILL DEVELOP NEAR THE KS/NEBRASKA BORDER. THE THOUGHT IS THAT THIS COMPLEX OF STORMS WILL TEND TO MOVE EAST SOUTHEASTWARD ALONG OR JUST NORTH OF THE STALLED FRONT. IF THIS SCENARIO PANS OUT IT COULD IMPACT KCOU IN A WEAKENING STATE VERY LATE TONIGHT TO JUST PAST DAWN ON THURSDAY...DISSIPATING AS IT CONTINUES TO MOVE ESE THURSDAY MORNING. I HAVE ONLY MENTIONED PRECIPITATION AT KCOU WITH VFR CONDITIONS ELSEWHERE. SURFACE WINDS WILL BECOME EASTERLY OVERNIGHT. SPECIFICS FOR KSTL... VFR CONDITIONS EXPECTED TO DOMINATE THE PERIOD...THE ONLY IFFY PERIOD IS MID MORNING ON THURSDAY. LIGHT WINDS EXPECTED TONIGHT WITH MID/HIGH CLOUDS SPREADING INTO THE AREA OVERNIGHT. A DYING COMPLEX OF SHOWERS AND THUNDERSTORMS MAY BE OVER CENTRAL MO IN THE PREDAWN HOURS ON THURSDAY AND IF ANY OF THIS HOLDS TOGETHER AS IT MOVES ESE...THEN A BRIEF PERIOD OF SHOWERS COULD OCCUR SOMETIME AFTER 15Z. HAVE KEPT THE FORECAST DRY FOR NOW GIVEN THE LOW ODDS. GLASS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 359 PM CDT WED MAR 28 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 359 PM CDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS OVER SOUTHEAST MISSOURI EVENING...AND OVER SOUTHEAST AND CENTRAL MISSOURI TONIGHT. SOME OF THE STORMS IN CENTRAL MISSOURI COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A THREAT OF THUNDERSTORMS WILL PERSIST THROUGH FRIDAY AS A FRONTAL BOUNDARY LINGERS OVER THE AREA. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS IN SOME AREAS BY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 633 PM CDT WED MAR 28 2012 MOZ074-084-085-290015- IRON MO-MADISON MO-ST. FRANCOIS MO- 633 PM CDT WED MAR 28 2012 ...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS...NORTHWESTERN MADISON AND IRON COUNTIES UNTIL 715 PM CDT... AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELLEVIEW...OR 6 MILES NORTHWEST OF IRONTON...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... IRONTON... IRON MOUNTAIN... PILOT KNOB... ARCADIA... ROSELLE... KNOB LICK... GRANITE... DOE RUN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. GKS
The St Louis radar (KLSX), 120 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371048, 371049.